‘I’m not really happy about all the possible side effects.’
The doctor frowns at me, as he starts writing out my prescription.
‘I’ve read that anti-depressants can make you worse?’
Again, I raise my concern about going on this medication. Again, the GP seems indifferent to my plight.
‘Look, it says here that suicidal thoughts can increase?’
Now there’s a constellation of concern spread across my face; he has no choice but to try calm me down now. Out rolls a half-rehearsed answer, given with only mandatory concern.
Two days later I’m still sitting on the fence; I was so unsure about starting something that was promising to change my entire life; would taking these pills make me better? Cure my heartbreak? Stop me from self-harming? Alter aspects of my personality? I’m was still a teenager at this point, and not a very mature one. My hormones already had a tyrannical control over most my actions, so it wasn’t like I needed any other chemicals weighing in.
I sit with the box of pills in my hand, stuck in a moment that feels a lot like a life or death situation. Something about this feels wrong; morally, physically…I can’t quite place it. A few minutes later I hear the front door open, that’ll be my dad home from work. He thinks I started taking them two days ago, so hurriedly I tear the packet open and swallow one dry – like a child does when he’s forced to eat vegetables. Later that day I go a walk with my friend Sara, and as we sit in the sun a subduing haze washes over me. The voice in my head has, for the first time, stopped muttering.
Over ten years later and I sit on my bed, knees to my chest, clinging desperately to my phone, poised and ready to answer it. I’m waiting on a phone call from a friend. I just need a friendly voice, something familiar, because everything else I’m feeling is completely foreign. I’m in a state of flux.
This has been my first full week without taking any form of medication in over a decade. Six weeks ago, I made the choice to be weaned off all medications: anti-depressants, beta-blockers, pills to help me sleep. For years my body has survived on a cocktail of prescription medication and now it’s having serious withdrawal. My mood swings so rapidly I’m surprised I don’t have whiplash.
I’m usually brusquely focused on tasks or conversations, but lately my mind seems to drift away mid-sentence. Normally I’m there with open arms for someone and whatever issue they’re burdened with, but right now I just want to tell them to f*ck off. I want to isolate myself because I simply cannot be bothered with people – yet this is the loneliest I’ve ever been.
The emotional and mental-withdrawal symptoms are accompanied by a circus of psychical ones too. There’s heart palpitations and hazy vision; a blocked nose and perpetual light-headed feeling. At random intervals I suddenly start sweating like a punctured dinghy; but that’s only after I’m hit with a sudden, sharp burst of energy. All these I can handle. I know this is all normal (I checked Google.) I’m aware that this is my body reacting to having something taken away; but I know something else too.
I’m overcome with this unknown fear, I can feel it. Deeply specific yet unverified. I’m scared that I’m going to go completely insane, and recent radical reactions to every day events seem to be proving that. It’s like there’s a new person starting to emerge, as though waking from a long-ass sleep. And he thinks and feel everything in way I’d long since forgotten about. Different version of myself – not in a split personality way, but a variation strong enough to merit concern.
While I was battling my mental-health I didn’t notice that the medication had taken something from me. As though I underwent some surgical procedure slowly over the last decade and it completely scooped out all of my real emotions, replacing them with cold, automated responses and shiny robotic dialogue. They rendered me emotionally defective, as though I was viewing life through a pane of glass; getting fresh through an open window, but never truly stepping outside. Now every emotion seems more potent, vibrant, real.
Every time something remotely tear-jerking happens I feel this surge of emotion wrap itself around me. I feel a pinch in my chest; as if someone’s gently squeezing my heart. A lump forms in the back of my throat, then before I know it I’m sobbing, sometimes hysterically, at TV shows, during conversations, whilst listening to music, when my friend’s cat came home…It’s happening all the time.
My emotions aren’t all that’s changed, my thoughts have too. When I was on medication trying to outmanoeuvre depression felt a lot like running with concrete blocks strapped to my feet. A brief yet horrifying foray on my sanity. Thoughts of self-harm, suicide… Every day they’d come and go freely. Now, they don’t. I am not sure where they’ve went but I’ve not heard even a peep from them in a week – but do I feel happier? That I cannot answer, but I don’t know what happiness feels like. I never have.
I know there are downsides to this pill-free life, and I’m fearful that when my next major low episode comes it’ll destroy me. But now I find myself wondering, did I make the right choice all those years ago? What would my life be like now if I’d just binned that first box of medication and worked through my issues? Who would I be?
What if all of those times I self-harmed or the attempts on my life were all a by-product of that medication? They were all listed as common side-effects, so it’s possible right? For every different type of medication I tried, they were all listed. How much of my depression and cutting was a result of being bullied and teenage hormones? And how much of that depression got worse after I started medicating?
So, I’m wondering, had I just powered through back then as a teenager would I be living a better life today? Or is this the best I can hope for? A life free of medication, but never reaching a state of happiness? Mood swings, indifference, weight paranoia, the return of body issues? Or is what the pills gave me the best it was going to get? It’s only been a week, I know it’ll take time.